Alert archive / Texas / Flash Flood Warnings in 2022
Flash Flood Warning 85, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Oct 9, 2022, 11:29 PM CDT for Pecos County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 9, 2022, 11:29 PM CDT (04:29 UTC)
- Expired
- Oct 10, 2022, 1:30 AM CDT
- In force
- 2 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Pecos County, TX
The radar
The Midland/Odessa radar (KMAF), 133 km from the middle of the area, began a volume at 04:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 4.5 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 249 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1751 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
320
WGUS54 KMAF 100429
FFWMAF
TXC371-100630-
/O.NEW.KMAF.FF.W.0085.221010T0429Z-221010T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
1129 PM CDT Sun Oct 9 2022
The National Weather Service in Midland/Odessa has issued a
* Flash Flood Warning for...
Central Pecos County in southwestern Texas...
* Until 130 AM CDT.
* At 1129 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1.5 and 2.5 inches of
rain have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
mainly rural areas of Central Pecos County
This includes the following streams and drainages...
Nineteen Draw, Sixshooter Draw and Comanche Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3083 10289 3088 10280 3101 10272 3093 10259
3083 10261 3075 10278 3076 10287
FLASH FLOOD...RADAR INDICATED
$$
James DeBerry1 follow-up statement
381
WGUS74 KMAF 100449
FFSMAF
Flash Flood Statement
National Weather Service Midland/Odessa TX
1149 PM CDT Sun Oct 9 2022
TXC371-100630-
/O.CON.KMAF.FF.W.0085.000000T0000Z-221010T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pecos TX-
1149 PM CDT Sun Oct 9 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 130 AM CDT MONDAY FOR
CENTRAL PECOS COUNTY...
At 1149 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1.5 and 2.5 inches of
rain have fallen. Flash flooding is ongoing or expected to begin
shortly, especially on I-10 east of Fort Stockton.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
mainly rural areas of Central Pecos County
This includes the following streams and drainages...
Nineteen Draw, Sixshooter Draw and Comanche Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3083 10289 3088 10280 3101 10272 3093 10259
3083 10261 3075 10278 3076 10287
FLASH FLOOD...RADAR INDICATED
$$
James DeBerryWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 9, 6:25 PM CDT, 5 hours 4 minutes earlier.
Area forecast discussion, Oct 9, 6:25 PM CDT, 5 hours 4 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
625 PM CDT Sun Oct 9 2022
...New AVIATION...
.SHORT TERM...
(This afternoon through Monday night)
Issued at 133 PM CDT Sun Oct 9 2022
Upper low located over Srn AZ/Nrn Mexico this morning will wobble
around today and tonight. This low will open up into a trough Monday
before weakening late Monday night as a new low develops off Srn CA.
Heavy showers and thunderstorms are likely through Monday night.
Rain should begin out west and move east across the area tonight and
Monday. Flood Watch in effect this afternoon until 12z Tuesday for
most of the region. Had some showers move across NW Permian Basin
this morning with a few on radar this afternoon. Coverage should
increase through late afternoon and tonight. MAF 12z PW was 1.0
inches and should be on the increase. While the potential for
locally heavy rain exists there will be locations that receive none.
By early Tuesday morning some locations could receive 1 to 2 inches
of rain. Some disagreement in the models as to whether tonight or
Monday will have the best chance of rain, needless to say pops are
high both periods.
Temperatures will be moderated by ample rain/clouds with daytime
highs cooler than normal. E wind early becoming more SE/S during the
day.
&&
.LONG TERM...
(Tuesday through Saturday)
Issued at 133 PM CDT Sun Oct 9 2022
Most of the excitement is in the short term forecast. On Tuesday,
the trough responsible for all of our rainfall will lift north and
out of our area, with thickness increasing upon it's departure.
Southerly surface winds and the increase in thickness will bring
about temperatures near normal in the upper 70s and low 80s Tuesday
afternoon. Given these warmer temperatures and lingering energy from
the trough, isolated thunderstorms will be possible in the afternoon
hours across the Permian Basin and down into the Davis Mountains.
Not much is expected, including limited QPF, and after the lingering
storms on Tuesday we should remain dry through the end of the work
week.
The warming pattern will continue into Wednesday as temps soar to
the 80s under clear skies, around 5 degrees above normal. Temps will
cool for Thursday as an upper trough passes over the Mid-West,
sending a cold front down late Wednesday. This front won't be very
strong, only cooling us a few degrees compared to Wednesday, and
we'll rebound to the upper 70s and low 80s by Friday under weak
ridging and southerly surface flow. The next event looks to begin
near the end of the week as an upper low falls back into place over
Southern AZ/Baja CA, the same spot as the low responsible for our
precip at the beginning of the week. Models are handling this upper
pattern poorly, with the GFS bringing the low in faster with
precipitation as early as Friday evening and the ECMWF quite a bit
slower with precipitation arriving late Sunday/early Monday. This
will be something to watch, but currently have isolated POPs in for
the weekend given the large spread between models. Temperatures in
the Fri-Sun period will also vary greatly depending on this pattern,
so stay tuned.
&&
.AVIATION...
(00Z TAFS)
Issued at 620 PM CDT Sun Oct 9 2022
The current forecast has strong rain chances over the next 24
hours. The way it is expected to occur though is areas of showers
and storms developing with periods of quiet for several hours. It
will be difficult to determine the timing and location of the
convection so will leave it out of the TAFs and amend as needed.
The most likely sites to see TS in the next 6 hours is MAF and
FST.
Hennig
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 58 77 60 81 / 60 70 50 10
Carlsbad 55 72 55 79 / 50 70 40 0
Dryden 61 80 61 81 / 40 60 40 10
Fort Stockton 57 77 58 81 / 60 70 50 10
Guadalupe Pass 51 66 53 70 / 40 80 50 10
Hobbs 54 71 55 77 / 70 70 50 10
Marfa 48 71 49 75 / 60 70 70 10
Midland Intl Airport 58 74 59 79 / 60 70 50 10
Odessa 59 74 60 78 / 60 70 50 10
Wink 58 74 58 80 / 60 70 50 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Flood Watch through Tuesday morning for Andrews-Borden-Central
Brewster County-Chinati Mountains-Chisos Basin-Crane-Davis
Mountains-Davis Mountains Foothills-Dawson-Eastern
Culberson County-Ector-Gaines-Glasscock-Guadalupe Mountains
Above 7000 Feet-Guadalupe and Delaware Mountains-Howard-
Loving-Marfa Plateau-Martin-Midland-Mitchell-Pecos-Presidio
Valley-Reagan-Reeves County Plains-Scurry-Upton-Van Horn
and Highway 54 Corridor-Ward-Winkler.
NM...Flood Watch through Tuesday morning for Central Lea County-Eddy
County Plains-Guadalupe Mountains of Eddy County-Northern
Lea County-Southern Lea County.
&&
SHORT TERM...72
LONG TERM....88
AVIATION...10Hazardous weather outlook, Oct 9, 1:37 PM CDT, 9 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 137 PM CDT Sun Oct 9 2022 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-101845- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 137 PM CDT Sun Oct 9 2022 /1237 PM MDT Sun Oct 9 2022/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...This afternoon and tonight. Thunderstorms are possible mainly west of the Pecos today and north of I-20 tonight. Any storms that do develop will be accompanied by frequent lightning, small hail, gusty winds, and brief, heavy rainfall. A Flood Watch is in effect this afternoon and tonight for Southeast New Mexico and most of West Texas. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Heavy rainfall though Monday night may result in localized flash flooding. A Flood Watch is in effect though Monday night for Southeast New Mexico and most of West Texas. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 10, 3:15 AM CDT | Areal Flood Advisory | MAF | Pecos | 3 hr |
| Oct 10, 7:23 AM CDT | River Flood Warning | MAF | Presidio | 23 hr |
| Oct 10, 1:41 PM CDT | River Flood Warning | MAF | Presidio | 17 hr |
| Oct 10, 3:37 PM CDT | Special Weather Statement | MAF | Jeff Davis | 38 min |
| Oct 10, 3:56 PM CDT | Special Weather Statement | MAF | 49 min | |
| Oct 10, 4:35 PM CDT | Special Weather Statement | MAF | Reeves | 40 min |
| Oct 10, 5:15 PM CDT | Severe Thunderstorm Warning | MAF | Jeff Davis, Pecos, Reeves | 60 min |
| Oct 10, 5:41 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 49 min |
| Oct 10, 5:55 PM CDT | Special Weather Statement | MAF | Terrell | 50 min |
| Oct 10, 6:26 PM CDT | Areal Flood Advisory | MAF | Pecos | 2 hr |
| Oct 10, 6:37 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 38 min |
| Oct 10, 6:43 PM CDT | Special Weather Statement | MAF | Pecos | 47 min |
| Oct 10, 6:49 PM CDT | Areal Flood Advisory | MAF | Mitchell | 83 min |
| Oct 10, 6:49 PM CDT | Areal Flood Advisory | MAF | Pecos | 116 min |
| Oct 10, 6:57 PM CDT | Special Weather Statement | MAF | Crane | 48 min |
Nearby
Flash Flood Warnings in Texas, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.